Dealing with Hyperglycaemia High Blood Sugar

Authored by , Reviewed by St John Ambulance on

This leaflet is created from first aid advice provided by St John Ambulance, the nation's leading first aid charity. This advice is no substitute for first aid training - .

Too little insulin can cause high blood sugar (hyperglycaemia).

If it's not treated and gets worse, the person can gradually become unresponsive (going into a diabetic coma). So it's important to get them to see a doctor in case they need emergency treatment.

  • Warm, dry skin.
  • Rapid pulse and breathing.
  • Fruity sweet breath.
  • Really thirsty.
  • Drowsiness, leading to unresponsiveness if not treated.
  • Call 999 or 112 straightaway for medical help and say that you suspect hyperglycaemia.
  • While you wait for help to arrive, keep checking their breathing, pulse and level of response.
  • If they lose responsiveness at any point, open their airway, check their breathing and prepare to treat someone who's become unresponsive.

If you're not sure whether someone has high or low blood sugar, give them something sugary anyway, as this will quickly relieve low blood sugar and is unlikely to do harm in cases of high blood sugar.

If they don't improve quickly, call 999 or 112 for medical help.

If they lose responsiveness at any point, open their airway, check their breathing and prepare to treat someone who's become unresponsive.

Note: these hints are no substitute for thorough knowledge of first aid. St John Ambulance holds throughout the country.

Adapted from the St John Ambulance leaflet: . Copyright for this leaflet is with St John Ambulance.

Carrot and chickpea falafels
What is diabulimia?
Why low blood sugar is dangerous
Continuous glucose monitoring in type 1 diabetes

hi my 75yr old father has just been diagnosed with type 2 diabetes. What is the best advise i can give him?

alisonjane44